HPV Shot Extra Painful, Say Patients
Docs report patients fainting after stinging injection
By Colleen Barry,  Newser Staff
Posted Jan 4, 2008 3:54 AM CST
Shots   (Getty Images)
camera-icon View 4 more images

(Newser) – Recipients of the new HPV vaccine are reporting that it's more painful than regular vaccines because not only does the needle hurt, but the vaccine itself stings as it's injected. Doctors have reported teenage girls fainting when getting the shot of Gardasil, although that may be in part because teenagers are more prone to fainting after injections than other age groups.

The manufacturer says it's aware of the stinging problem and that it's related in part to the virus-like particles in the shot. Many patients say the pain fades quickly, but others have reported difficulty driving with or sleeping on the injected arm for up to a day after receiving the vaccine. Gardasil protects against the Human Papilloma Virus, which can cause cervical cancer.